Taking probiotics can meet your digestive needs, but it can also make you pass out more gas. This article examines this side effect and why it happens.
Can Probiotics Cause Gas?
According to a study on probiotics, flatulence and bloating are the most common side effects. However, probiotics are still seen as safe and well-tolerated.
Why Do Probiotics Sometimes Cause Gas?
Amy Shah, a functional medicine doctor, said most people could get gas or bloating within the first two weeks of starting probiotics. She also said this happens because you introduce a new bacteria into your system.
Bindiya Gandhi, M.D., an integrative medicine doctor, said your microbiome is always changing. She also said if you are adding a new bacteria to the environment, your microbiome will have to adjust. Gandhi said this usually happens if you have a gut imbalance of good and bad bacteria.
What Can You Do to Help?
If you are experiencing gas after you start taking probiotics, try lowering your daily intake. Marvin Singh, an integrative gastroenterologist, said you can start by taking one pill every three days. He also said that you can slowly return to your recommended dose after a while.
Additionally, you should eat foods rich in prebiotics. This will help the probiotic bacteria grow and flourish. Singh said that prebiotics are majorly non-digestible fibers that provide you with nourishment for beneficial bacteria. He also said you can think of them as fertilizer for the good guys.
If the side effects do not fade after a few weeks of taking probiotics, you need to visit a doctor or a gastroenterologist. Gandhi said you should talk to your integrative or functional doctor as these are signs of something else happening. In the meantime, you will need to stop taking the current probiotic and find another one with targeted strains that meet your unique digestive needs.
Probiotic supplements contain bacteria that can help balance the gut microbiome in your system. That said, the introduction of new bacteria temporarily into your system can unsettle your gut microbiome. This can lead to side effects like gas.
After a few weeks, however, probiotics have been known to encourage various aspects of digestive health. If the symptoms have not been dispelled by then, you should contact your doctor immediately. Your physician should also recommend a new probiotic supplement to replace the current one.